Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 280, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Aug 17, 2019, 3:51 AM CDT for Anderson County, Franklin County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2019, 3:51 AM CDT (08:51 UTC)
- Expired
- Aug 17, 2019, 4:30 AM CDT
- In force
- 39 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Anderson County, KS, Franklin County, KS
The radar
The Pleasant Hill radar (KEAX), 87 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 11:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 8.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2599 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1055 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 6.2
The text
As transmitted.
655
WUUS53 KTOP 170851
SVRTOP
KSC003-059-170930-
/O.NEW.KTOP.SV.W.0280.190817T0851Z-190817T0930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
351 AM CDT Sat Aug 17 2019
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Franklin County in east central Kansas...
Northeastern Anderson County in east central Kansas...
* Until 430 AM CDT.
* At 351 AM CDT, severe thunderstorms were located along a line
extending from near Paola to near Osawatomie to 3 miles north of
Garnett, moving east at 35 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Garnett, Wellsville, Richmond, Greeley, Princeton, Lane and
Rantoul.
This includes Interstate 35 between mile markers 197 and 198.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3835 9546 3845 9538 3861 9519 3873 9506
3869 9506 3869 9507 3856 9506 3826 9507
TIME...MOT...LOC 0851Z 284DEG 31KT 3854 9488 3849 9498 3833 9524
HAIL...0.75IN
WIND...60MPH
$$
Gargan1 follow-up statement
048
WWUS53 KTOP 170922 RRA
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
422 AM CDT Sat Aug 17 2019
KSC003-059-170932-
/O.EXP.KTOP.SV.W.0280.000000T0000Z-190817T0930Z/
Franklin-Anderson-
422 AM CDT Sat Aug 17 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES WILL EXPIRE AT 430 AM CDT...
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore, the warning will
be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 700 AM CDT for
east central Kansas.
LAT...LON 3835 9546 3845 9538 3861 9519 3873 9506
3869 9506 3869 9507 3856 9506 3826 9507
TIME...MOT...LOC 0922Z 284DEG 31KT 3848 9456 3843 9466 3827 9492
$$
GarganWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 12:38 AM CDT, 3 hours 13 minutes earlier.
Area forecast discussion, Aug 17, 12:38 AM CDT, 3 hours 13 minutes before
Area Forecast Discussion National Weather Service Topeka KS 1238 AM CDT Sat Aug 17 2019 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Saturday night) Issued at 335 PM CDT Fri Aug 16 2019 Another complicated convective forecast for the short term periods. Elevated showers and thunderstorms have been isolated to scattered across much of southeast and into other portions of eastern Kansas throughout the day. The appears largely due to continued isentropic upglide in steep elevated lapse rates over continued cold pool regeneration in locations to the south under seasonally-strong west- northwest upper flow. Lower-level cloud band orientations over much of northeastern Kansas at 19Z reinforce the idea of significant elevated inhibition remaining to surface-based convection through the next few to several hours. Recent water vapor imagery indicates a strong shortwave exiting southern Idaho. This feature will continue east-southeast into the Central Plains tonight with an increasing low-level jet responding. Convection may form over the CWA and/or spread east from MCS activity resulting from another day of above- normal High Plains moisture encountering this wave. There continues to be a strong model signal for enhanced convection and potential training of storms over at least northern portions of the area along the better low-level jet convergence in the 03Z to 12Z period where 850 mb dewpoints of around 19 C pool. Although confidence in exact tracks and durations of precipitation in this regime is not high, given several areas of one to five inches of rain falling the in the previous 24 hours, have gone ahead with a Flash Flood Watch in most eastern locations. Moderate to strong effective shear and the continued steep mid-level lapse rates will support at least some concern for large hail but the wind and tornado threats appear somewhat lower with the stabilized afternoon boundary layer. Similar to last night, a general downward trend to convective activity should take place by late morning as the wave passes and the low level jet weakens, however outflow from overnight storms could leave a boundary for at least small potential for elevated activity similar to today. Little change to mid-level temps may be enough to keep surface-based activity in check again. Greater potential for storms again comes in the night as another upper wave drags a boundary into the area. Overall the potential for heavy rainfall Saturday and Saturday night is small but non-zero given additional boundaries and wet antecedent conditions. .LONG TERM...(Sunday through Friday) Issued at 335 PM CDT Fri Aug 16 2019 By Sunday morning, models show a surface cold front gradually progressing eastward out of the CWA with some lingering chances for scattered showers and thunderstorms across east central KS through the day. Behind this exiting system a broad mid-level ridge will build across the central CONUS with surface high pressure over the Northern Plain progressing eastward toward the Great Lakes region by early next week. As a result, anticipate a brief stretch of dry weather Sunday night into Tuesday. With southerly surface winds in place, sufficient warm, moist air advection will keep dewpoints in the mid/upper 70s with afternoon high temperatures soaring into 90s, which will boost heat index readings into the 100 to 105 degree range Sunday afternoon and into the 103 to 110 degree range Monday into Tuesday. As a result, some heat headlines may be needed for the early part of next week. Precipitation chances return to the forecast by mid-week as models show some stronger embedded shortwaves developing within the mid- level flow, with a surface front looking to extend eastward toward the forecast area. However, there are still notable model differences with where this surface front may be located by mid/late week, which will impact where the best chances for scattered showers and thunderstorms will be focused. Due to the low confidence in the location of precipitation chances at this time, have just some scattered slight to low-end chance PoPs from late Tuesday night into Friday. The combination of scattered precipitation chances and a nearby frontal passage should aid in cooling temperatures off some by mid/late week with highs dropping back down into the 80s with lows into the 60s. && .AVIATION...(For the 06Z TAFS through 06Z Saturday night) Issued at 1230 AM CDT Sat Aug 17 2019 During the overnight hours, severe storms will likely impact the terminals. Expecting mostly hail with these storms and IFR vis restrictions with any storms as they pass through. Expecting most storms to exit the area between 11-12Z time frame. Lingering showers or storms could last through midday. VFR conditions should be common into the afternoon with clearing. More storms are expected to set up over the area near the end of the forecast period. && .TOP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 10 AM CDT this morning for KSZ010>012- 022>024-026-038>040-055-056. && SHORT TERM...65 LONG TERM...Hennecke AVIATION...Drake
Hazardous weather outlook, Aug 17, 3:50 AM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Topeka KS 350 AM CDT Sat Aug 17 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-180900- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 350 AM CDT Sat Aug 17 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Today and Tonight. Severe storms move out of the area early this morning. More thunderstorms are possible into mid morning behind exiting storms. There will still be chances for some afternoon storms to form, however, the better chances for severe storms will hold until tonight. Severe storms are possible again tonight with hail, damaging winds and heavy rainfall the main threats. A tornado can't be completely ruled out but appears to be a lower threat as storms may impact the area late evening into the overnight where again damaging wind will be the main threat. Today, heat index values may reach around 105 degrees for a couple hours in the late afternoon mainly over east central into portions central Kansas. Flooding on the Big Blue River near Blue Rapids continues. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat index values may range from 105 to 110 degrees across much of the area on Monday and Tuesday. Severe weather is not anticipated during this period at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Local storm report, Aug 17, 3:27 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
327 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0158 AM TSTM WND GST 5 WNW MAYETTA 39.37N 95.81W
08/17/2019 E65 MPH JACKSON KS STORM CHASER
&&
JWLocal storm report, Aug 17, 3:31 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
331 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM TSTM WND DMG PERRY 39.08N 95.40W
08/17/2019 JEFFERSON KS EMERGENCY MNGR
POWER LINES DOWN AT BRIDGE AND MAIN IN
PERRY.
&&
JWLocal storm report, Aug 17, 3:33 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
333 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0332 AM FLASH FLOOD 2 E WILLIAMSTOWN 39.06N 95.30W
08/17/2019 JEFFERSON KS FIRE DEPT/RESCUE
WATER OVER HWY 24 AND PHILLIPS ROAD.
&&
JWLocal storm report, Aug 17, 3:35 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
335 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM FLASH FLOOD WINCHESTER 39.33N 95.27W
08/17/2019 JEFFERSON KS TRAINED SPOTTER
WATER ACROSS THE ROAD FOR 100 TO 150 FEET AT
K 192 AND 7TH STREET.
&&
JWLocal storm report, Aug 17, 3:40 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
340 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0328 AM TSTM WND DMG OTTAWA 38.62N 95.27W
08/17/2019 FRANKLIN KS LAW ENFORCEMENT
POWER LINES DOWN IN OTTAWA.
&&
JWLocal storm report, Aug 17, 3:45 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
345 AM CDT SAT AUG 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0339 AM FLASH FLOOD LAWRENCE 38.96N 95.27W
08/17/2019 DOUGLAS KS EMERGENCY MNGR
FLOODING AT BOB BILLINGS AND CRESTLINE, 8TH
AND MONTEREY WAY, 11TH AND CONNECTICUT
STREETS AS WELL AS 19TH TERR AND NAISMITH
DRIVE.
&&
JWThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 11:29 PM CDT | Special Weather Statement | TOP | Anderson | 31 min |
| Aug 16, 11:38 PM CDT | Special Weather Statement | TOP | Shawnee | 37 min |
| Aug 16, 11:40 PM CDT | Special Weather Statement | TOP | Franklin | 35 min |
| Aug 16, 11:50 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 55 min |
| Aug 16, 11:53 PM CDT | Severe Thunderstorm Warning | TOP | Franklin, Osage | 52 min |
| Aug 16, 11:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 50 min |
| Aug 17, 12:01 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Osage | 44 min |
| Aug 17, 12:11 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Pottawatomie, Riley | 49 min |
| Aug 17, 12:14 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 46 min |
| Aug 17, 12:21 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Cloud, Geary, Ottawa, Riley, Washington | 54 min |
| Aug 17, 12:23 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 52 min |
| Aug 17, 12:37 AM CDT | Severe Thunderstorm Warning | TOP | Washington | 53 min |
| Aug 17, 12:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 47 min |
| Aug 17, 12:55 AM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Pottawatomie, Riley | 50 min |
| Aug 17, 1:01 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 59 min |
| Aug 17, 1:05 AM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 40 min |
| Aug 17, 1:08 AM CDT | Tornado Warning | TOP | Pottawatomie, Riley | 22 min |
| Aug 17, 1:19 AM CDT | Severe Thunderstorm Warning | TOP | Anderson | 41 min |
| Aug 17, 1:20 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Jackson, Pottawatomie, Riley, Wabaunsee | 40 min |
| Aug 17, 1:28 AM CDT | Flash Flood Warning | TOP | Clay, Cloud, Marshall, Ottawa, Pottawatomie, Riley and 1 more | 4 hr |
| Aug 17, 1:29 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson | 61 min |
| Aug 17, 1:40 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Jefferson | 65 min |
| Aug 17, 1:43 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Osage, Pottawatomie and 2 more | 62 min |
| Aug 17, 2:39 AM CDT | Flash Flood Warning | TOP | Cloud, Marshall, Republic, Washington | 3 hr |
| Aug 17, 2:42 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Jefferson, Shawnee | 48 min |
| Aug 17, 2:53 AM CDT | Flash Flood Warning | TOP | Douglas, Franklin, Jackson, Jefferson, Shawnee | 4 hr |
| Aug 17, 2:58 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Osage | 47 min |
| Aug 17, 3:41 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Franklin | 49 min |
| Aug 17, 3:57 AM CDT | River Flood Warning | TOP | Douglas | 17 hr |
| Aug 17, 4:52 AM CDT | River Flood Warning | TOP | Riley | 25 hr |
| Aug 17, 4:52 AM CDT | River Flood Warning | TOP | Washington | 21 hr |
| Aug 17, 5:07 AM CDT | River Flood Warning | TOP | Clay | 24 hr |
| Aug 17, 5:52 AM CDT | Special Weather Statement | TOP | Franklin | 38 min |
| Aug 17, 9:25 AM CDT | River Flood Warning | TOP | Douglas, Jefferson | 28 hr |
| Aug 17, 3:16 PM CDT | Flash Flood Watch | TOP | Anderson, Brown, Clay, Douglas, Franklin, Geary and 10 more | 13 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.